Open Access
Translator Disclaimer
2016 Nonexistence of small doubly periodic solutions for dispersive equations
David M. Ambrose, J. Douglas Wright
Anal. PDE 9(1): 15-42 (2016). DOI: 10.2140/apde.2016.9.15

Abstract

We study the question of existence of time-periodic, spatially periodic solutions for dispersive evolution equations, and in particular, we introduce a framework for demonstrating the nonexistence of such solutions. We formulate the problem so that doubly periodic solutions correspond to fixed points of a certain operator. We prove that this operator is locally contracting, for almost every temporal period, if the Duhamel integral associated to the evolution exhibits a weak smoothing property. This implies the nonexistence of nontrivial, small-amplitude time-periodic solutions for almost every period if the smoothing property holds. This can be viewed as a partial analogue of scattering for dispersive equations on periodic intervals, since scattering in free space implies the nonexistence of small coherent structures. We use a normal form to demonstrate the smoothing property on specific examples, so that it can be seen that there are indeed equations for which the hypotheses of the general theorem hold. The nonexistence result is thus established through the novel combination of small-divisor estimates and dispersive smoothing estimates. The examples treated include the Korteweg–de Vries equation and the Kawahara equation.

Citation

Download Citation

David M. Ambrose. J. Douglas Wright. "Nonexistence of small doubly periodic solutions for dispersive equations." Anal. PDE 9 (1) 15 - 42, 2016. https://doi.org/10.2140/apde.2016.9.15

Information

Received: 3 October 2014; Revised: 31 July 2015; Accepted: 13 November 2015; Published: 2016
First available in Project Euclid: 16 November 2017

zbMATH: 1339.35019
MathSciNet: MR3461300
Digital Object Identifier: 10.2140/apde.2016.9.15

Subjects:
Primary: 35B10 , 35Q53

Keywords: dispersive equations , doubly periodic solutions , small divisors , smoothing

Rights: Copyright © 2016 Mathematical Sciences Publishers

JOURNAL ARTICLE
28 PAGES


SHARE
Vol.9 • No. 1 • 2016
MSP
Back to Top